Colorado, 2018High Wind in Colorado, April 17, 2018
April 17, 2018 · NWS PUB · 19 events in 19 counties and zones
An intense storm system produced strong winds in excess of 80 mph at times over large sections of southern Colorado. Some of the highest reported wind gusts with this event included wind gusts between 58 mph and 64 mph near Holly, Weston, Westcreek, Sargents, Florence, Truckton, Del Norte, Gardner, Monument, Penrose, Springfield, San Miguel, Wetmore, the Royal Gorge, the Fort Carson Airport and…
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense storm system produced strong winds in excess of 80 mph at times over large sections of southern Colorado. Some of the highest reported wind gusts with this event included wind gusts between 58 mph and 64 mph near Holly, Weston, Westcreek, Sargents, Florence, Truckton, Del Norte, Gardner, Monument, Penrose, Springfield, San Miguel, Wetmore, the Royal Gorge, the Fort Carson Airport and the Air Force Academy. Wind gusts between 65 and 69 mph were observed near Creed, San Isabel, Blende, Canon City, Two Buttes, Walsenburg, La Veta Pass as well as the Alamosa, Colorado Springs, Pueblo and Trinidad airports. Wind gusts between 70 and 79 mph were noted near Colorado City, Swissvale, La Veta Pass, Wagon Wheel Gap, the Pikes Peak Summit and the La Junta and Lamar airports. In addition, a wind gust of 85 mph was measured near Wolf Creek Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 17, 3:54 AM MST, 3 hours 8 minutes earlier.
Area forecast discussion, Apr 17, 3:54 AM MST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
454 AM MDT Tue Apr 17 2018
.SHORT TERM...(Today and tonight)
Issued at 454 AM MDT Tue Apr 17 2018
...High Winds and High Fire Danger Tuesday...
Currently, GOES-16 water vapor imagery reveals a broad upper-level
trough advancing east into the Four Corners region. This feature
will track across Colorado during the day Tuesday. Dry southwest
flow ahead of the trough will spread across much of southern
Colorado during the day, including a large area of 60+ knot 600 mb
winds. Deep vertical daytime mixing and a tightening surface
pressure gradient in association with a deepening surface low in
eastern Colorado will lead to strong and gusty surface winds from
late morning through the afternoon. Sustained winds out of the
southwest at 35-45 mph with gusts of 55-60 mph can be expected
across the San Luis Valley and eastern plains. Therefore, a High
Wind Warning is in effect for those areas from 10 AM to 8 PM.
Further, the strong winds will combine with very low RH values - as
low as 5% - under the descending dry air across the same areas
leading to critical-to-extreme fire weather conditions. Given the
weather conditions and continued dry fuels, a Red Flag Warning is in
effect from 10 AM to 8 PM today. The strong winds will also create
areas of blowing dust across the eastern plains, which could
temporarily reduce visibilities. As the upper trough axis moves
east out of Colorado, a bora cold front will accelerate east across
the region during the early evening hours. Winds will shift to a
northwesterly direction, and weaken through the evening.
The storm system will also bring snow showers to the continental
divide, with generally 1-4 inches expected in the central mountains.
The period of greatest snowfall will be between Noon and 6 PM. Winds
will also be strong across the mountains, with 60-70 mph gusts at
high elevations.
Ahead of the cold front, high temperatures across the plains on
Tuesday will reach the mid 60s in the Colorado Springs area, around
70 along the southern I-25 corridor, to around 80 near the Kansas
border. Highs in the San Luis Valley will be in the mid 50s.
Weakening northwest surface winds and clearing skies Tuesday evening
will allow lows to dip into the 20s to low 30s across the plains and
teens in the San Luis Valley. Line
.LONG TERM...(Wednesday through Monday)
Issued at 454 AM MDT Tue Apr 17 2018
Main longer term meteorological concerns continue to be winds,
temperatures, elevated fire weather concerns/thunderstorm
potential at times as well as increasing precipitation potential
from Thursday evening into Saturday evening.
Generally tranquil meteorological conditions are expected over
the forecast district from Wednesday into the balance of Thursday
as basically dry zonal to southwesterly upper flow develops over
southern Colorado. Localized/elevated fire weather
conditions(favoring the San Luis Valley) will be possible
Wednesday and especially Thursday as afternoon winds increase.
Meteorological focus then shifts to vigorous storm system(that
will be capable of producing beneficial precipitation including
higher terrain snow, gusty winds and thunderstorms at times over
sections of the forecast district).
This closed upper low initially centered off the coast of
northern California at 12Z Wednesday is projected to be entering
central California by 12Z Thursday before nearing the 4-Corners
region by 12Z Friday before shifting into the Oklahoma/Texas
panhandle by 18Z Saturday and then into Arkansas by 12Z Sunday.
A more tranquil(although showers will still be possible) and
warmer meteorological regime is still expected to develop over
southern Colorado from Sunday into Monday morning as a
transitory upper ridging moves south of the CWA.
The highest potential for gusty winds over the forecast district
during the longer term are anticipated into Wednesday morning and
then again from Wednesday evening into Friday.
Coolest temperatures over the forecast district during the longer
term are expected Friday and Saturday, while warmest temperatures
should be realized Thursday and then again from Sunday into at
least Monday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 454 AM MDT Tue Apr 17 2018
All three TAF sites (KALS, KPUB, KCOS) will experience strong and
gusty winds Tuesday, starting out of the southwest and shifting to
the northwest by early evening. Winds of 35 - 45 knots will gust to
around 55 knots at there peak during the late morning through late
afternoon. Winds will become weaker after turning northwest as the
evening progresses. The three TAF sites may experience periods of
blowing dust during the strong winds, with limited impacts on
visibility. All three TAF sites can expect VFR conditions over the
next 24 hours.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 10 AM this morning to 8 PM MDT this
evening for COZ069>071-077-078-083>089-093>099.
Red Flag Warning from 10 AM this morning to 8 PM MDT this
evening for COZ221-222-224>237.
&&
Hazardous weather outlook, Apr 17, 5:05 AM MST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
605 AM MDT Tue Apr 17 2018
COZ058>089-093>099-181215-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
605 AM MDT Tue Apr 17 2018
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
Extreme fire danger is expected today across all of southeast
Colorado and the San Luis Valley, as a result of strong westerly
winds, low humidities, and dry fuels.
Westerly winds at 35 to 45 mph, with gusts of 50 to 60 mph at the
lower elevations, and up to 70 mph over the mountains can be
expected today.
The central mountains will likely see 1 to 4 inches of snow
accumulation, mainly this afternoon through early this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Localized, elevated fire danger will be possible again Wednesday
and especially Thursday, favoring the San Luis Valley as gusty
winds, low humidities and dry fuels will be capable of producing
conditions favorable for the growth and spread of fires.
Then, unsettled conditions, including but not limited to increased
winds, precipitation, thunderstorms and accumulating primarily
higher elevation snow will be possible over many locations from
Thursday evening into Saturday evening as another storm system
impacts the area.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
likely across southeast and south central Colorado.
In the hours before
Local storm report, Apr 17, 2:59 AM MST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
359 AM MDT TUE APR 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM NON-TSTM WND GST 6 SSE COLORADO CITY 37.86N 104.80W
04/17/2018 M65 MPH HUERFANO CO DEPT OF HIGHWAYS
&&Local storm report, Apr 17, 3:26 AM MST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
426 AM MDT TUE APR 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM NON-TSTM WND GST 3 WSW AIR FORCE ACADEMY 38.99N 104.92W
04/17/2018 M58 MPH EL PASO CO MESONET
MESONET STATION AFA09, 3 WSW AIR FORCE
ACADEMY.
&&Local storm report, Apr 17, 5:22 AM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
622 AM MDT TUE APR 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 AM NON-TSTM WND GST 5 SSW CANON CITY 38.40N 105.26W
04/17/2018 M63 MPH FREMONT CO TRAINED SPOTTER
&&Local storm report, Apr 17, 6:58 AM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
758 AM MDT TUE APR 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM NON-TSTM WND GST 1 SE MONUMENT 39.08N 104.85W
04/17/2018 M59 MPH EL PASO CO MESONET
MESONET STATION AFA05, 1 SE MONUMENT.
&&High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft
- When
- April 17, 7:02 AM MST to 7:00 PM MST
- Where
- Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
High Wind, Alamosa Vicinity / Central San Luis Valley Below 8500 Ft
- When
- April 17, 8:23 AM MST to 7:00 PM MST
- Where
- Alamosa Vicinity / Central San Luis Valley Below 8500 Ft forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.578, -106.085 (the zone’s center; the record gives no point)
High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft
- When
- April 17, 8:38 AM MST to 7:00 PM MST
- Where
- Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.173, -104.513 (the zone’s center; the record gives no point)
High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft
- When
- April 17, 8:50 AM MST to 7:00 PM MST
- Where
- Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.685, -104.961 (the zone’s center; the record gives no point)
High Wind, Del Norte Vicinity / Northern San Luis Valley Below 8500 Ft
- When
- April 17, 9:00 AM MST to 7:00 PM MST
- Where
- Del Norte Vicinity / Northern San Luis Valley Below 8500 Ft forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.832, -106.332 (the zone’s center; the record gives no point)
High Wind, Southern San Luis Valley
- When
- April 17, 9:00 AM MST to 7:00 PM MST
- Where
- Southern San Luis Valley forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.240, -105.810 (the zone’s center; the record gives no point)
High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft
- When
- April 17, 9:00 AM MST to 7:00 PM MST
- Where
- Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
High Wind, Canon City Vicinity / Eastern Fremont County
- When
- April 17, 9:01 AM MST to 7:00 PM MST
- Where
- Canon City Vicinity / Eastern Fremont County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.488, -105.323 (the zone’s center; the record gives no point)
High Wind, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft
- When
- April 17, 9:06 AM MST to 7:00 PM MST
- Where
- Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.897, -105.164 (the zone’s center; the record gives no point)
High Wind, West / Central Fremont County Below 8500 Ft
- When
- April 17, 9:10 AM MST to 7:00 PM MST
- Where
- West / Central Fremont County Below 8500 Ft forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.473, -105.440 (the zone’s center; the record gives no point)
High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft
- When
- April 17, 9:15 AM MST to 7:00 PM MST
- Where
- Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
High Wind, Eastern Las Animas County
- When
- April 17, 11:00 AM MST to 7:00 PM MST
- Where
- Eastern Las Animas County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
High Wind, Crowley County
- When
- April 17, 1:00 PM MST to 7:00 PM MST
- Where
- Crowley County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.327, -103.785 (the zone’s center; the record gives no point)
High Wind, La Junta Vicinity / Otero County
- When
- April 17, 1:00 PM MST to 7:00 PM MST
- Where
- La Junta Vicinity / Otero County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.903, -103.716 (the zone’s center; the record gives no point)
High Wind, Western Kiowa County
- When
- April 17, 1:00 PM MST to 7:00 PM MST
- Where
- Western Kiowa County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.433, -102.740 (the zone’s center; the record gives no point)
High Wind, Eastern Kiowa County
- When
- April 17, 1:00 PM MST to 7:00 PM MST
- Where
- Eastern Kiowa County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.433, -102.740 (the zone’s center; the record gives no point)
High Wind, Bent County
- When
- April 17, 1:00 PM MST to 7:00 PM MST
- Where
- Bent County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.955, -103.072 (the zone’s center; the record gives no point)
High Wind, Springfield Vicinity / Baca County
- When
- April 17, 1:00 PM MST to 7:00 PM MST
- Where
- Springfield Vicinity / Baca County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.319, -102.560 (the zone’s center; the record gives no point)
High Wind, Lamar Vicinity / Prowers County
- When
- April 17, 2:00 PM MST to 7:00 PM MST
- Where
- Lamar Vicinity / Prowers County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 37.955, -102.393 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Colorado, April 17, 20181 death · 2 injured · 89 kt wind · 17 events
- Wildfire in Colorado, April 17 to 19, 2018$1.3 million · 2 events
- High Wind in New Mexico, April 17, 2018$40,000 · 69 kt wind · 32 events
- Wildfire and Dust Storm in Kansas, April 17 to 18, 20185 injured · 67 kt wind · 19 events
- Lake-Effect Snow in Pennsylvania, April 17, 2018$50,000 · 1 event
- High Wind in Kansas, April 17, 201865 kt wind · 31 events
- Frost and Freeze in Virginia, April 17 to 18, 201821 events
- Frost and Freeze in Maryland, April 17 to 18, 20189 events
- Heavy Snow and Winter Weather in Nebraska, April 17 to 18, 20189 events
- Wildfire and Dust Storm in Colorado, April 17, 201868 kt wind · 8 events
- Frost and Freeze in Virginia, April 17, 20185 events
- Frost and Freeze in Colorado, April 17 to 18, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750835, 750830, 750837, 750838, 750829, 750831, 750839, 750834, 750833, 750832, 750836, 750842, 750840, 750841, 750843, 750844, 750845, 750847, 750846.